Oklahoma, 2006

Lightning Strike in Oklahoma, August 21, 2006

August 21, 2006 · NWS OUN · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 20, 8:45 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 8:45 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT SUN AUG 20 2006

.UPDATE...
MAIN AREA OF CONVECTION THIS EVENING IS CONFINED TO SOUTHWEST
PART OF FA. HAVE GENERALLY LOWERED POPS FOR REST OF TONIGHT ACROSS
EASTERN AND CENTRAL SECTIONS WITH LIKELY POPS REMAINING OVER FAR
WESTERN COUNTIES. TRENDS DURING THE EVENING HAVE BEEN FOR STORMS
TO WEAKENING AS THEY MOVE NORTHEAST OUT OF TEXAS PANHANDLE INTO
WEST CENTRAL AND NORTHWEST OKLAHOMA.  STILL APPEARS THAT BEST
LIFT AND MOISTURE WILL REMAIN ON WESTERN EDGE OF UPPER RIDGE
OVERNIGHT.

&&

SIX
.PREV DISCUSSION... (ISSUED 254 PM CDT SUN AUG 20 2006)

DISCUSSION...
DISCUSSION...
WEAKLY FORCED REGIME WILL YIELD SOMEWHAT LOW CONFIDENCE...AT LEAST
THROUGH THE EARLY PART OF THE WEEK. WEAK SURFACE FRONT EXTENDED
FROM SOUTHWEST TO NORTHEAST...FROM PORTIONS OF WESTERN NORTH TEXAS
THROUGH SOUTH-CENTRAL INTO EASTERN OKLAHOMA...AND HAS MIXED BACK
NORTH A COUNTY OR SO TODAY. AREAS ALONG AND NORTH OF THIS BOUNDARY
WILL STAND THE BEST CHANCE FOR SEEING CONVECTION THIS
EVENING/NIGHT AND TOMORROW. WEAK CAP AND UPSLOPE FLOW...ALSO AIDED
BY SUBTLE WAVE MOVING EAST ACROSS SOUTHERN COLORADO IS EXPECTED TO
YIELD WIDESPREAD THUNDERSTORM ACTIVITY ACROSS THE TX/OK
PANHANDLES... WHICH SHOULD SPREAD EASTWARD. THIS WILL YIELD
HIGHEST POPS ACROSS THE FAR WESTERN/NORTHWESTERN PORTIONS OF
OKLAHOMA. KINEMATICS NOT CONDUCIVE FOR SEVERE WEATHER...BUT LOWER
LEVEL THERMO PROFILES ADEQUATE FOR WIND THREAT THROUGH MID
EVENING...MAINLY NEAR AND JUST NORTH OF THE MENTIONED FRONT.

DID MAKE A FEW SIG CHANGES TO MID-LATE WEEK PERIODS WITH REGARD TO
TEMPERATURES. ALL MODELS INDICATING FRONTAL INTRUSION MUCH SLOWER
THAN PREVIOUS RUNS...WITH THE POSSIBILITY OF ADVERTISED FRONT NOT
EVEN MAKING IT INTO THE REGION. ALTHOUGH RIDGE DOES NOT SEEM TO
BUILD BACK WITH A VENGEANCE...DEEP LAYER MIXING WILL LEAD TO MID
90S AND EVEN SOME LOWER 100 DEGREE READINGS AHEAD OF SAID FRONT.
STRING OF BELOW 100 DEGREE DAYS AT OKC...WHICH STARTED TODAY...
COULD COME TO AN END AGAIN BY THURSDAY/FRIDAY OF NEXT WEEK...
HOPEFULLY NOT SOONER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  89  72  90 /  30  60  40  40
HOBART OK         73  90  72  91 /  60  40  40  30
WICHITA FALLS TX  76  97  75  95 /  40  20  30  20
GAGE OK           67  82  66  88 /  60  60  40  40
PONCA CITY OK     70  85  69  88 /  30  60  40  40
DURANT OK         76  96  75  95 /  30  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 20, 11:05 AM CST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT SUN AUG 20 2006

OKZ004>048-050>052-TXZ083>090-211200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1205 PM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE STORMS ARE POSSIBLE ACROSS PARTS OF OKLAHOMA AND
NORTH TEXAS.

LOCATION...
AREAS SOUTH OF A LINE FROM ALVA TO STILLWATER.

TIMING...
3 PM TO MIDNIGHT.

IMPACTS..
WINDS TO 65 MPH AND NICKEL SIZE HAIL.

RECOMMENDED ACTIONS...
NONE.

DISCUSSION...
THUNDERSTORMS WILL REDEVELOP DURING THE AFTERNOON NEAR AND NORTH OF
A COLD FRONT THAT HAS STALLED ACROSS WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA. ALTHOUGH WIND SHEAR WILL BE WEAK...MODERATE
INSTABILITY SHOULD ALLOW ISOLATED STORMS TO BECOME SEVERE...WITH
WINDS TO 65 MPH...NICKEL-SIZE HAIL...AND HEAVY RAIN THE PRIMARY
HAZARDS. STORMS SHOULD BEGIN TO WEAKEN AFTER SUNSET...AS INSTABILITY
DECREASES.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 21.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT INDICES WILL ONCE AGAIN BE IN THE 100 TO 105 DEGREE RANGE THIS
AFTERNOON NEAR AND SOUTH OF THE RED RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL GRADUALLY DIMINISH THROUGH EARLY NEXT WEEK
AS A COLD FRONT WEAKENS OVER THE AREA...WITH ISOLATED SEVERE STORMS
POSSIBLE EACH AFTERNOON AND EVENING.

OTHER HAZARDOUS WEATHER...
TEMPERATURES AND FIRE DANGER WILL INCREASE WEDNESDAY THROUGH FRIDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.

CMS

In the hours before

Special weather statement, Aug 20, 7:45 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
845 PM CDT SUN AUG 20 2006

OKZ033-036-TXZ083-210215-
HARMON OK-JACKSON OK-HARDEMAN TX-
845 PM CDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...HARMON AND
JACKSON COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
GOODLETT... TO EL DORADO... TO 10 MILES SOUTHWEST OF ELMER AT 845 PM
CDT...MOVING NORTHWEST AT 10 MPH. WIND GUSTS OF 40 TO 50 MPH...
SMALL HAIL AND HEAVY RAIN ARE LIKELY WITH THESE STORMS. FREQUENT
CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.

CJS
Local storm report, Aug 20, 8:48 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
948 PM CDT SUN AUG 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     5 WSW HOLLIS            34.66N 100.00W
08/20/2006  E60 MPH          HARMON             OK   PUBLIC

&&

FM
Special weather statement, Aug 20, 9:40 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1040 PM CDT SUN AUG 20 2006

TXZ084-210400-
FOARD TX-
1040 PM CDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED JUST SOUTHEAST OF CROWELL AT 1040
PM CDT...MOVING NORTHWEST AT 5 MPH. HEAVY RAIN... SMALL HAIL AND
WIND GUSTS TO NEAR 45 MPH ARE LIKELY ALONG WITH FREQUENT LIGHTNING.

CJS
Special weather statement, Aug 20, 10:50 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1150 PM CDT SUN AUG 20 2006

OKZ034-035-210500-
KIOWA OK-GREER OK-
1150 PM CDT SUN AUG 20 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER AND KIOWA COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED FROM 4 MILES NORTHEAST OF
MANGUM TO WILLOW AT 1150 PM CDT...MOVING NORTH AT 10 MPH.  VERY HEAVY
RAINFALL...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
WITH THESE STORMS.
Special weather statement, Aug 20, 11:27 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1227 AM CDT MON AUG 21 2006

OKZ021-022-034-035-210545-
BECKHAM OK-WASHITA OK-KIOWA OK-GREER OK-
1227 AM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER...KIOWA AND
WASHITA COUNTIES.

AT 1227 AM...STRONG THUNDERSTORMS EXTENDED FROM NEAR ELK
CITY...SOUTHWARD TO RETROP...AND GRANITE...MOVING NORTHEASTWARD AT
10 MPH. 50 MPH WINDS...HEAVY RAIN...AND FREQUENT LIGHTNING WILL
ACCOMPANY THESE STORMS.

PEOPLE IN BECKHAM...GREER...KIOWA AND WASHITA COUNTIES...INCLUDING
THE CITIES OF ELK CITY AND HOBART...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES
Special weather statement, Aug 20, 11:48 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1248 AM CDT MON AUG 21 2006

OKZ016-021-022-035-210615-
CUSTER OK-BECKHAM OK-WASHITA OK-KIOWA OK-
1248 AM CDT MON AUG 21 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...KIOWA AND
WASHITA COUNTIES.

AT 1248 AM...STRONG THUNDERSTORMS EXTENDED FROM FOSS AND ELK
CITY...SOUTHWARD TO RETROP...SENTINEL...HOBART...AND LONE WOLF...
MOVING NORTHEAST AT 10 MPH. 50 MPH WINDS...NEARLY CONTINUOUS
LIGHTNING...AND TORRENTIAL RAIN...WITH 1 TO 2 INCHES POSSIBLE...WILL
ACCOMPANY THESE STORMS.

PEOPLE IN BECKHAM...CUSTER...KIOWA AND WASHITA COUNTIES...INCLUDING
THE CITIES OF ELK CITY AND HOBART...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

JAMES

The radar

The Altus AFB radar (KFDR), 103 km away, was scanning. The volume nearest the first event began at 06:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Washita

When
August 21, 12:10 AM CST
Where
Washita County, Sentinel
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Lightning caused some structural damage to a house in Sentinel. A small fire also caused some damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529381.